MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. ALERE HCG CASSETTE (20MIU/ML) 30T; HCG PREGNANCY TEST

ALERE SAN DIEGO, INC. ALERE HCG CASSETTE (20MIU/ML) 30T; HCG PREGNANCY TEST
Model Number 92210
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation pending.
 
Event or Problem Description
On (b)(6) 2017, the patient arrived at the emergency department (ed) at 4:57 pm and was admitted for severe right-sided abdominal pain.A urine sample was collected and at 7:04 pm the alere hcg cassette produced a negative hcg result.A transvaginal pelvis ultrasound was conducted at 8:21 pm and showed a possible corpus luteal cyst in the right side.The ultrasound also showed a possible very early intrauterine pregnancy.As a negative result was received using the alere hcg cassette, an abdomen pelvis with contrast ct was conducted to evaluate the patient for appendicitis given continued pain.At 9:01 pm, the ct scan result was unremarkable.At 10:17 pm, an hcg test using the siemens centaur cp was ordered on a sample collected earlier.At 11:05 pm, the siemens centaur cp produced a positive hcg result of 1312 miu/ml.The customer also mentioned receiving 4-5 false negative results on multiple patients using the alere hcg cassette but could not provide any additional information.
 
Additional Manufacturer Narrative
Investigation conclusion: the customer's observation was not replicated in-house with retention and return products of the reported lot.Retention and returned products were tested with qc cut-off hcg standards.All devices showed positive results at read time and met qc specifications.No false negative results were obtained during in-house testing.Manufacturing batch record review did not uncover any abnormalities.The serum quant for the patient was reported as 1312 miu/ml.A dilute urine sample may make the hcg quant level much less than the serum levels which may lead to false results.Some patients may test negative early in pregnancy if the urine hcg is below the cut-off of 20 miu/ml.It is recommended that if pregnancy is suspected, a first morning urine specimen should be collected 48 hours later and tested.Based on the information available, there is no indication of a product deficiency and no corrective action is required.Corrected data: (initial reporter also sent report to fda) corrected to yes.

Brand Name
ALERE HCG CASSETTE (20MIU/ML) 30T
Common Device Name
HCG PREGNANCY TEST
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9975 summers ridge road
san diego CA 92121
MDR Report Key7097966
Report Number2027969-2017-00181
Device Sequence Number903514
Product Code JHI
UDI-Device Identifier10815845020130
UDI-Public(01)10815845020130(17)190331(10)HCG7040129
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model Number92210
Device Lot NumberHCG7040129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/10/2017
Supplement Date Received by Manufacturer01/08/2018
Initial Report FDA Received Date12/07/2017
Supplement Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age33 YR